New to site (and drugs): Ugh. Reading... - Restless Legs Syn...

Restless Legs Syndrome

14,558 members9,252 posts

New to site (and drugs)

omyjimmylegs
omyjimmylegs

Ugh. Reading posts are both enlightening and depressing.

I'm new here but not new to RLS. My mother had it sooo bad. She started on Requip when it was new. She didn't get relief until she got dementia, and that's the truth. And guess who's dealing with it now?! Once Mom said, "I hate the night". I get that now..............

It just got so bad for me that I broke down and accepted the doctors prescription for Ropinirole just prior to Christmas. 2mg. On day two, Friday, I called the pharmacy as my feet and legs were swelling....a lot. They said to stop taking it and call the doc, which I did. She gave me 1 mg on the following Monday but it didn't help. I went back to 2 mg yet now my legs bother me during the day and evening....not every min, but usually every day at some point.

This is all getting to me, and I am losing hope at any type of normalcy.

13 Replies
oldestnewest

Please do not lose hope. Mind you, I lost hope often, for many years. Then I found places like this and started hoping again.

If you give up you will not find the solution, and there WILL be a solution. But accept that it is hard work, it is your new job - RLS-Solution-Hunter.

Your starting dose of Requip is high, the lowest dose is 0.25mg. And yes, swollen ankles is a common side-effect. Not nice.

Dopamine agonists are VERY troublesome drugs and it would be best at this early stage to get off them completely, as there may be/will be more nasty surprises down the road. Do your research, then ask your doctor to if you may change to gabapentin or Horizant. Or a combination of gabapentin and an opioid - for example.

A good site to belong to, apart from this one, is rlshelp.org, and a good association to join is the RLS Foundation. Buckets of information of the highest quality.

You will soon accept that most doctors are more-or-less clueless about this condition, and particularly clueless about the horrors of dopamine agonists, so you have to do it for yourself.

Hidden
Hidden in reply to Parminter

Good reply Parminter! Thank you for putting "for example" after the Gabapentin-Opioid combo; I really appreciate that!

Parminter
Parminter in reply to Hidden

Have I seemed prescriptive at any stage, Jess?

If so, I have not meant to.

Hidden
Hidden in reply to Parminter

Nope, you did great! :)

Parminter
Parminter in reply to Hidden

Nice talkin' to ya. As they say in the classics.

Hidden
Hidden in reply to Parminter

You too hon! Take care of yourself!

I agree with everything you said. I did a lot of research to try and help my mom. I took part in a webinar, probably through RLS.org and asked the panel if Requip could cause hallucinations. They said no. Now we know better. Many changes since then.

I took 1mg ropinirole last night. I'm gonna get off this damn drug. My doc, God love her, doesn't have a clue. I mean, how can they know all?! We must be our own advocate.

Thank you all for your replies and support!

Please stay strong. There is hope. Requip can cause leg swelling and if it didn’t help your RLS it is better to find something else.

Pregabalin (Lyrica) or Horizant (Gabapentin enacarbil) are alternative treatments and in a New England study in 2015, pregabalin was found to be as effective as Pramipexole (another dopamine agonist) in treating RLS.

I take pregabalin and OxyContin- but pregabalin did cause leg swelling for me initially ( it’s listed as a common side effect) but the swelling settled and disappeared after 3 months. Often 2 meds at low dose are better than one at a higher dose.

Have a look at the main RLS UK website which lists the possible treatments - dopamine agonists ( but note the warning on Augmentation), benzodiazepines, alpha2delta ligands ( pregabalin and Gabapentin) and opioids.

rls-uk.org/treatment/

It also includes information on drugs that can make the condition worse like anti histamines and most anti depressants.

Do also get a blood test for serum ferritin- and check the actual number- for those with RLS the figure should be above 100.

Hidden
Hidden in reply to Joolsg

Good post Joolsg! Hope you're doing well!

Joolsg
Joolsg in reply to Hidden

I’m doing quite well thanks Jess. I’m having some good nights but ferritin levels have dropped back down from 200 to 138 which could explain some bad nights. I’m now researching iron infusions but it seems difficult to get here in UK.

Hope you’re managing to get some sleep over there and that the long, dark winter in Norway is not too cold.

I noticed your strong posts in response to Manerva. I hope I didn’t offend you- that was never my intention. I always hope I point people to options available to them, rather than force my opinions on them.

Take Care

Jools

Hidden
Hidden in reply to Joolsg

I know it wasn't your intention hon. You have a good heart and are a good friend! I would like to continue on with this forum since I have made friends here.

This past week has been a weird one with the nights as well. My pattern has been good night, bad night, good night, bad night. Thankfully, last night was a good one!

I called home in tears during my second bad night. I was back in my trauma, saying that the torture would never end, that this was more torture than any human being was meant to bear, and that I couldn't go on like this. RLS is an awful, soul-sucking syndrome!

Good luck with your research! I get the results of my ferritin and TSH hormone (for my hypothyroidism) tests next week. I always joke with the nurse after every blood test, saying "you did leave some blood in there, right?" She always gets a kick out of that!

As for the winter, I'm just glad that I have my therapy lamp :) My husband have been really good about getting out despite the depressive darkness. I went to spinning class this past week; my new cycling shoes made it so much easier!

I know it's early days yet, but will you be attending this year's AGM? If so and there is room for me to go as well, I'd love to show you my rose cross-stitch that will be finished by that time.

All the best to you,

Joolsg
Joolsg in reply to Hidden

Sorry to hear that the RLS has been such torture. On those bad nights it really does seem like there is no light at the end of the tunnel. One good night and it changes everything. May you have many more good nights.

I didn't know you were hypothyroid as well- that also makes you tired and anxious; my daughter was diagnosed with hypothyroidism several months ago after suffering years of terrible fainting episodes and tiredness and panic attacks. They started her on T4 alone which made her gain 12 pounds and didn't help her anxiety. She has now been given NDT ( with T4 and T3) and it has really helped. For the first time in years she feels great and hasn't had a single fainting episode or panic attack. She is feeling very positive so I really hope it continues for her.

I am hoping to make it to the AGM again this year and will keep a look out for who will be speaking.

Best to you too and may you have many more good nights.

omyjimmylegs
omyjimmylegs in reply to Joolsg

I had shoulder replacement in Nov. They gave me an anti-nausea patch. Prior to Nov, I had occasional bouts with rls. I knew I had it, as a little kid I remember my grandmother saying I had the jimmylegs, hence my screen name. But since the surgery I've been miserable. Several years ago I mentioned it to my Primary Care Dr., and she wanted to prescribe something then. I'm not a fan of drugs. In Dec I had to give in. Yet even after 3 weeks, I started with the jimmylegs in the afternoon and evening. And 3 times my left hand has bothered me. Tomorrow I'll call her and get a blood draw. I need to find a neurologist too.

Thank you for your reply

You may also like...